Is Jakafi Better Than Hydroxyurea For PV? | myMPNteam

Connect with others who understand.

sign up Log in
Resources
About myMPNteam
Powered By
Real members of myMPNteam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Is Jakafi Better Than Hydroxyurea For PV?

A myMPNteam Member asked a question 💭

I take hydroxyurea 500mg daily and it's controlling my PV very well. But I am extremely fatigued - to the point of making it hard to even work. I am considering trying to get Jakafi and I am wondering if I will still have the fatigue due to having to keep my blood counts low. My Hgb is 13, Hct 37, RBCs 3.5, Mcv 109. Any advice? Is it the hydroxyurea making me so tired? Or is this life with PV?

posted July 3
View reactions
A myMPNteam Member

Fatigue is the most common PV constitutional symptom; however, if you did not experience the fatigue prior to starting cytoreduction with HU, then the PV is likely not the issue. The HCT and HGB levels you list are not considered anemic for a female. While 3.5 is slightly low, it does not seem likely that these numbers would result in fatigue.

Fatigue (asthenia/dyspnea) is a common HU adverse effect. If the fatigue you experience did not start until after initiating cytoreduction with HU, then it is reasonable to think that the HU is causing the fatigue.

I was unable to tolerate HU and was refractory to it. The long-term impact of phlebotomies included fatigue for me. When I initiated treatment with the interferons (Pegasys then switched to Besremi), my energy levels improved. My quality of life is significantly better on Besremi. I feel better now than I did 10 years ago.

HU can control blood counts, but at a cost. HU is not disease modifying. Jakafi and Besremi/Pegasys are disease modifying, potentially reducing the JAK2 allele burden. While noting that we are all different in how we respond, many of us find Jakafi and Besremi to be easier to tolerate and more effective than HU.

No one can predict how you would respond to a change to Jakafi, but given what you describe, trying would be justified. You will only know if you try.

Wishing you all the best.

posted July 3
A myMPNteam Member

Dinah, I could not tolerate Hydroxyurea. I have PV and Dr said Jakafi was a good drug for it. Jakafi brought my bloodwork to normal and took away most of my fatigue, I say most because some days I still have some fatigue but feel good most days. I'm so glad Dr switched me from Hydroxyurea to Jakafi. I've been on it going on 3 years.

posted 7 days ago (edited)
A myMPNteam Member

Hi, Dinah. I was on HU for about ten plus years, with no side effects. However, I morphed into myelofibrosis [very rare] and have been on Jakafi since last September. I have no pain, and my fatigue has lessened a great deal. I will keep you in my heart and prayers.

posted 7 days ago
A myMPNteam Member

PV diagnosed in 2011 and HU treatment continued through 2018. Side effects with HU included skin aberrations near each ankle with a skin graft for my left ankle/leg. Initiated Jakafi in 2018 and all blood issues returned to normal in early 2024. Presently being monitored 3 times per year.

posted 6 days ago
A myMPNteam Member

I was made anemic by PV, HU, and phlebotomies and am scheduled for an 8 hour iron infusion on 7-10 at the Huntsman in Salt Lake City...

posted July 5 (edited)

Related content

View All

I Would Like To Hear Experiences Of Anyone With ET Who Is Taking Jakafi?

A myMPNteam Member asked a question 💭

PV Drug Therapy?

A myMPNteam Member asked a question 💭

Posible Side Affect Of Hydroxurea?

A myMPNteam Member asked a question 💭
Continue with Facebook
Continue with Google
Lock Icon Your privacy is our priority. By continuing, you accept our Terms of use, and our Health Data and Privacy policies.
Already a Member? Log in